Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

Circular flaky and itchy patches on leg. HLA -B27 positive. Symptoms of Ankylosing spondylitis present

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 537 Questions
Hi! I developed an itchy pink patch of skin on my lower right leg approx 1 month ago. I attributed it to razor burn although I have never experienced razor burn in my life ( I'm 43). In the past 1.5, the patches spread to other areas of my right leg. The are firming circular itchy patches .25-1 inch in diameter. In the meantime, ( last 3 days), I have developed dark red (almost blood bluster like along the left shin- bone. The dits seem to be multiplying and forming similar round patches like the right leg. The patches are itchy not sore. They do not puss, but flake. The itching is unbearable as I wake, and right before I sleep. During the day, I hardly notice them. I am HLAB27 positive, but have only exhibited symptoms of ankylosing spondylitis. I have never had skin conditions to concern me with psoriasis
Posted Fri, 27 Apr 2012 in Skin Rash
Answered by Dr. Sujeet N Charugulla 2 hours later
Hello and thanks for your query.

I shall make an effort to provide you with good professional recommendations specific to your questions.

As you are rightly informed about your HLA B27 status, about your ankylosing spondylitis - one thing that psoriatic arthropathy and not psoriasis is part of the syndrome. Although psoriasis can occur as a consequence but it is the involvement of joints that is part of this syndrome along with many others.

The skin lesions that you currently are concerned, may be indirectly related to the depressed immunity that you are having. I see that you are not on any immunosupressant drugs for ankylosing spondylitis.

The rash though sounds likely of psoriasis, would need confirmation by examination.
I do not think razor burn was the primary cause, though it was that event which you noticed.

I would suggest you to review your immunity status properly if you have not done that recently and review of the medical management. Because this has a bearing and would stop such lesions from happening again.

This would be the right direction of treatment for your skin rash. Do not apply any over the counter medications now. And keep them clean and dry. Perhaps you would need antihistaminics for the rash amongst others.

Yet again, I duly appreciate your query to me, I do hope that you have found something useful to help you and I shall be glad to answer any further apprehensions.

Above answer was peer-reviewed by
Follow-up: Circular flaky and itchy patches on leg. HLA -B27 positive. Symptoms of Ankylosing spondylitis present 5 hours later
I was on the t-cell inhibitor Enbrel for ankylosing spondylitis for over 10 years. My bloodwork has always been properly managed by a physician. In January 2011, I was no longer able to afford my healthcare insurance. With the fewremaining Enbrel, I spaced the injections to 45 days apart. Now that I think about it, the first lesiĆ³n may have been appeared shortly after my last Enbrel injection, same right leg, upper thigh area.
I have photos, but I don't have the capacity to upload them on this sight in PDF. Do you have an email where I could directly send them. I have only applied calamine lotion as well as a neospirin type ointment. Last night I started with 50 mg of benydryl.
I am supposed to travel to Latin XXXXXXX on Wed. Do you think it is wise to travel?
My largest cocern is that it may be a staph infection (although the rash is angry, not inflamed with puss) Thank you again XXXXXXX
Answered by Dr. Sujeet N Charugulla 13 hours later

Thanks for the reply.

I understand your concerns. Yes, I reckon the cause of your skin lesions would have something to do with your immunity status as you have observed due to the spacing of injections.

Sorry, but you can send an email to YYYY@YYYY with subject as 'attention to Dr. Sujeet'.

Yes, you can very well travel, but make sure you avoid moist places, and avoid your skin getting too dry. Keep it covered.

For Staphylococcus infection, fever/pus/generalized symptoms need to be present. So, most probably you do not have it.

Wish you best of health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor